Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 302, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 12, 2002, 8:24 PM CDT for Copiah County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2002, 8:24 PM CDT (01:24 UTC)
- Expired
- Jul 12, 2002, 9:05 PM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Copiah County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 974 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
517 WUUS54 KJAN 130124 SVRJAN MSC029-130205- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 822 PM CDT FRI JUL 12 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COPIAH COUNTY IN CENTRAL MISSISSIPPI * UNTIL 905 PM CDT * AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 5 MILES NORTHWEST OF HAZLEHURST...MOVING SOUTHEAST AT 30 MPH. THE STORM IS EXPECTED TO... BE NEAR HAZLEHURST AT 830 PM CDT DAMAGING WINDS UP TO 60 MPH AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3206 9037 3201 9069 3173 9066 3175 9014
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:35 PM CDT, 5 hours 49 minutes earlier.
Area forecast discussion, Jul 12, 2:35 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED NATIONAL WEATHER SERVICE JACKSON MS 235 PM CDT FRI JUL 12 2002 MAIN FORECAST PROBLEM WILL CONTINUE TO BE COVERAGE AND INTENSITY OF CONVECTION NEXT FEW DAYS. MODELS IN GENERAL AGREEMENT THAT UPPER SYSTEM CURRENTLY OVER MO WILL DROP SOUTH TO SOUTHWEST NEXT FEW DAYS. AVN A BIT MORE AGGRESSIVE IN DROPPING SYSTEM MORE TO THE SW INTO SOUTHERN PLAINS AND CUTTING IT OFF. THIS SEEMS REASONABLE BASED ON STRENGTH OF INTERMOUNTAIN WEST UPPER RIDGE AND ASSOCIATED HEIGHT RISES. WILL GO WITH AVN THROUGH THE PERIOD. FOR TONIGHT...CONVECTIVE COMPLEX CONTINUES TO EVOLVE OVER NORTHERN MS. AIRMASS TO THE SOUTH AND SOUTHWEST OF MCS IS QUITE UNSTABLE WITH LI VALUES APPROACHING -10. EXPECT CONVECTION TO CONTINUE TO INCREASE ACROSS FORECAST AREA INTO THE EARLY EVENING...AND THEN SLOWLY DIMINISH WITH TIME AFTER SUNSET. AS IN PAST NIGHTS...A FEW ISOLATED SHOWERS MAY LINGER THROUGH THE NIGHT AND/OR REDEVELOP EARLY IN THE MORNING IN VERY TROPICAL ENVIRONMENT. MOST LIKELY AREA FOR THIS OVER NORTHERN MS AGAIN IN VICINITY OF SURFACE BOUNDARY. PRECIPITABLE WATER VALUES REMAIN NEAR 2 INCHES AGAIN SATURDAY...AND FRONTAL BOUNDARY LOOKS TO SET UP ACROSS NORTHERN MS/SOUTHEAST ARKANSAS. SCATTERED TO NUMEROUS SHRA AND TSRA WILL REDEVELOP AGAIN...BEST COVERAGE LIKELY TO BE NEAR BOUNDARY. BY SUNDAY...OLD FRONT BEGINS TO LIFT BACK TO THE NORTH...AND SOMEWHAT DRIER AIR BEGINS TO MOVE IN FROM THE SOUTH. SHOULD STILL BE PLENTY ENOUGH MOISTURE/INSTABILITY FOR FAIRLY GOOD COVERAGE OF SCATTERED SHRA/TSRA SUNDAY...BUT BY MONDAY AS FRONT GETS WELL NORTH OF AREA AND PRECIPITABLE WATER VALUES DECREASE FURTHER...COVERAGE SHOULD DIMINISH TO 20 TO 30 PERCENT. TEMPERATURES SHOULD BE PRETTY CLOSE TO NORMAL THROUGH THE PERIOD. BLEND OF AVN/NGM TEMPERATURES SEEMS REASONABLE. IN THE EXTENDED...AVN SHOWING THAT BEST MOISTURE TRANSPORT WITH UPPER SYSTEM REMAINS TO THE WEST OF THE FORECAST AREA...WITH PRECIPITABLE WATER VALUES MUCH LOWER AND K INDEX VALUES ONLY IN THE LOWER TO MIDDLE 20S OVER MOST AREAS. UPPER RIDGE BEGINS TO BUILD IN FROM THE EAST WITH MUCH HIGHER 500 MB HEIGHTS. WILL GO WITH A GRADUAL WARMING TREND AND JUST ISOLATED DIRUNAL CONVECTION TUESDAY THROUGH FRIDAY. PRELIMINARY NUMBERS... JAN 073/091 073/090 073 4645 MEI 071/090 072/090 073 4645 .JAN... AR...NONE. LA...NONE. MS...NONE. 08
In the hours before
Local storm report, Jul 12, 3:38 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT FRI JUL 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM MABEN MS WIND DAMAGE
07/12/02 OKTIBBEHA A FEW TREES DOWN.
REPORTED BY OKTIBBEHA
COUNTY EMA.Special weather statement, Jul 12, 3:41 PM CDT, 4 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 341 PM CDT FRI JUL 12 2002 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF MISSISSIPPI...NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS THIS AFTERNOON AND EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE FOR NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND ALL BUT EAST SECTIONS OF MISSISSIPPI. THE MAIN SEVERE WEATHER POSSIBILITY WILL BE DAMAGING WIND WITH GUSTS TO 60 MPH. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PROVIDE LIFT IN THE VERY MOIST AND UNSTABLE AIRMASS CURRENTLY OVER THE AREA. A SURFACE BOUNDARY AND THE PRESENCE OF SEVERAL OUTFLOW BOUNDARIES WILL ALSO CONTRIBUTE TO THUNDERSTORM DEVELOPMENT. THE AIR MASS WILL BE MOST UNSTABLE WEST AND NORTH OF A LINE FROM COLUMBIA TO FOREST TO ACKERMAN TO COLUMBUS. THE UPPER LEVEL SYSTEM WILL PERSIST OVER THE REGION THROUGH THE NIGHTTIME HOURS AND WILL MAINTAIN THE POSSIBILITY OF ISOLATED SEVERE STORMS THROUGH MIDNIGHT. DAMAGING WIND GUSTS TO 60 MPH ARE POSSIBLE WITH STORMS TODAY AND TONIGHT. THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT. ...FLOODING... THUNDERSTORMS WILL BE SCATTERED OVER PARTS OF NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND NORTH AND WEST MISSISSIPPI THIS AFTERNOON AND TONIGHT. PERIODS OF HEAVY RAINFALL MAY RESULT IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS...MAINLY WEST AND NORTH OF A LINE FROM BUDE TO VICKSBURG TO KOSCIUSKO TO COLUMBUS. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PROVIDE LIFT IN THE VERY MOIST AND UNSTABLE AIRMASS CURRENTLY OVER THE AREA. A SURFACE BOUNDARY AND THE PRESENCE OF SEVERAL OUTFLOW BOUNDARIES WILL ALSO CONTRIBUTE TO THUNDERSTORM DEVELOPMENT. ALTHOUGH THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT...THE POSSIBILITY OF HEAVY RAIN AND PONDING WILL DIMINISH AFTER 10 PM. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jul 12, 6:01 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
601 PM CDT FRI JUL 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
520 PM BRANDON MS WIND DAMAGE
07/12/02 RANKIN SEVERAL TREES DOWN IN
BRANDON. ONE TREE FELL ON
A HOUSE.Local storm report, Jul 12, 7:26 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
726 PM CDT FRI JUL 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM STRINGER MS WIND DAMAGE
07/12/02 JASPER A FEW TREES DOWN REPORTED
BY JASPER COUNTY SHERIFFS
OFFICE.Local storm report, Jul 12, 7:28 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
728 PM CDT FRI JUL 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM MORGANTOWN MS WIND DAMAGE
07/12/02 MARION A FEW TREES DOWN ON
HIGHWAY 587 AND 44.
REPORTED BY MARION COUNTY
SHERIFFS OFFICE.Local storm report, Jul 12, 7:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT FRI JUL 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 10SE LORMAN MS WIND DAMAGE
07/12/02 JEFFERSON TREES DOWN.REPORTED BY
JEFFERSON COUNTY SHERIFFS
OFFICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:15 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 40 min |
| Jul 12, 7:23 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 42 min |
| Jul 12, 9:00 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 30 min |
| Jul 12, 9:51 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 39 min |
| Jul 12, 10:15 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 45 min |
| Jul 12, 10:27 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 38 min |
| Jul 12, 10:48 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey | 37 min |
| Jul 12, 11:16 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 44 min |
| Jul 12, 11:32 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 43 min |
| Jul 13, 12:53 AM CDT | Severe Thunderstorm Warning | JAN | Rankin | 47 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.